Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Los Angeles, CA

July 29, 2003Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 29, 2003, 4:36 PM PDT for Los Angeles County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 4:36 PM PDT (23:36 UTC)
Expired
Jul 29, 2003, 5:15 PM PDT
In force
39 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS56 KLOX 292336
SVRLOX
CAC037-300015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
435 PM PDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 515 PM PDT

* AT 426 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF LAKE LOS ANGELES...OR ABOUT 22
  MILES WEST OF VICTORVILLE...MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKE LOS ANGELES AT 450 PM PDT...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
ROADWAYS MAY FLOOD QUICKLY...MOTORISTS SHOULD NOT CROSS FLOODED
ROADS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN OXNARD.

LAT...LON 3455 11761 3472 11763 3471 11801 3449 11798

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:45 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 29, 1:45 PM PDT, 2 hours 51 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PDT TUE JUL 29 2003

THINGS GOING ALONG PRETTY MUCH AS EXPECTED. SHOWERS AND THUNDERSTORMS
DEVELOPING IN RANDOM LOCATIONS AS AIRMASS REMAINS MOIST AND UNSTABLE.
HOWEVER, THERE WAS ENOUGH CLEARING IN SOME PLACES, ESPECIALLY LA
COUNTY, TO ALLOW TEMPERATURES TO WARM UP MORE THAN EXPECTED.

DONT REALLY SEE TOO MUCH CHANGE IN THE WEATHER PATTERN NEXT 48 HOURS.
A SERIES OF EASTERLY WAVES WILL MOVE THROUGH OR NEAR THE CWA CAUSING
SCATTERED SHOWERS AND STORMS. SINCE THESE STORMS ARE ALSO DYNAMICALLY
INDUCED CHANCES ARE ABOUT EQUAL DAY OR NIGHT. TEMPERATURES WILL BE
DEPENDENT ON CLOUD COVERAGE AND COULD LOCALLY BE SEVERAL DEGREES
WARMER THAN EXPECTED DUE TO PERIODS OF CLEARING.

AIRMASS WILL START TO DRY OUT THURSDAY NIGHT AND FRIDAY AS THE FLOW
ALOFT SHIFTS TO THE SOUTHWEST, PUSHING THE MONSOONAL MOISTURE TO THE
EAST. WELL ALSO SEE A RETURN TO A MORE NORMAL MARINE LYR PATTERN.
HIGHS OVER THE WEEKEND WILL BE NEAR SEASONAL NORMS.

LAX 3333. WOFFORD

.LOX...NONE.

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.